Quite a few people have urged me to stop taking my medicine just because of my tremor.
I try to explain that it's a small price to pay compared to what I'd face without the medicine,
but they claim that herbal remedies will work without the side-effects.
They have absolutely no idea
what my symptoms are like - I am, at times, in a profoundly
altered state of consciousness. There ain't no herbal tea on the planet that will help -
powerful medicine is required.
A friend at Caltech once took a
tablet to see what it was like. It's a
"classic antipsychotic", at one time the most-commonly used medicine for
schizophrenia. He said "It wasn't like I lay on the ground and couldn't get up. It was
like I lay on the ground and couldn't want to get up."
My hands seem to be shaking worse than normal the last couple weeks. I don't know why;
the shaking does tend to come and go. But I have found a good way to make it stop, if only
for a little while: by playing the piano.
I woke up quite late today. My piano lesson was at six, and I thought it would be bad form to
go to work for just a couple hours only to leave for my lesson. So I emailed my coworkers
to say I wouldn't be in, but would make up the time this weekend.
That meant I had time to practice before my lesson. I get more out of my lessons if I
practice before going. But when I sat down to play this afternoon I thought I'd be lucky
to play at all: my hands were shaking so bad that I couldn't play anything right. I was
I played one of the songs I knew as a test, to see how many mistakes I made. Then I
played all the scales I know; I had a real hard time with this and had to repeat some of
them very slowly to get them right. Afterwards I played the same song again. It was a little
I repeated this for a half hour, when I was finally able to play correctly. Only then
did I start to work on the new song I'm learning, J.S. Bach's Prelude in C from the
It took an hour to ride the train and the bus from my apartment to my teacher's. By
the time I got there, my hands were shaking again; while playing scales does stop the
shaking, it doesn't last very long.
"My hands shake because of a medicine I take," I explained.
"What do you take it for?"
"I have a mental illness called
"What is that?" It's not a very well-known illness.
"Do you know what schizophrenia is? It's like being schizophrenic and
manic depressive at the same time."
She looked pretty surprised and said "You're doing really well!"
"It's one of the worst things that can happen to someone, but in the late eighties
and early nineties they developed some new medicines that work a lot better than what they
used to have."
They're called atypical antipsychotics; I started taking
1994, just a few months after it was approved by the FDA. Now I take
Zyprexa. The first time I tried
Risperdal I described it as "A breath of fresh air blowing through my mind."
The hospital staff seemed to regard it as a miracle drug.
The Secret Handshake
Most people don't notice my tremor. But it's such a common side effect of psychiatric
medicine that those who know about it are able to recognize the mentally ill when we
aren't otherwise showing any symptoms:
Lori Schiller, the schizophrenic author of
The Quiet Room, once got a job
in a mental hospital. One of the nurses there noticed her hands shaking, and asked her
if it was because she was mentally ill.
It Could Be Worse
Hand tremor is just one of several motion disorders that
psychiatric drugs can cause. There is also
Akathisia, a potentially
debilitating inability to sit still. The worst of all is
It causes involuntary, repetitive movements that, at their worst, can put you in
I was starting to show what may have been a symptom of TD the last few years I
was taking Risperdal. From time to time, my mouth would open and close repeatedly.
You might have thought I was chewing gum with my mouth open. I could stop it if I
thought about it, but if I didn't pay attention it would start again.
When I was
in St. Paul's Hospital Mental Health Unit
last September, for a few days I took Rispderdal and a very high dose of Zyprexa
simultaneously. The movement of my mouth got so bad it caused painful cramps in my jaw.
Happily, now that I'm no longer taking Risperdal it doesn't happen anymore.
To Stun A Horse
I was diagnosed at the Alhambra Community Psychiatric Center in the Summer of '85.
I spent my first few days in their Intensive Care Unit as I was hallucinating and
profoundly manic. They gave me heavy doses of
Haldol, a classic antipsychotic, but it
didn't slow me down a bit.
One morning I was in a group therapy session when I suddenly found it difficult
to speak. I thought it was just that I was upset, but in less than a minute I found myself
unable to talk at all. My arms and legs started to contort painfully, and after a
couple minutes I found myself paralyzed.
"It's the Haldol," said my psychologist.
The hospital staff picked me up and carried me to my bed. A nurse came in and asked if
it would be OK if she pulled off my pants so she could give me an injection of
Cogentin in my butt. It's usually
taken by mouth in tablet form, but my condition called for stronger measures.
"Gaahhh," I uttered incoherently.
I started to relax almost immediately after she injected me, so much so that I found myself unable
to focus my eyes.
Before she left my room, the nurse said:
"You worry too much. You should go to Hawaii and get laid."